A drug, which may result in allergy symptoms in sensitised individuals.
Adrenocorticotropic hormone (ACTH or corticotropin) is a polypeptide hormone synthesised from pre-opiomelanocortin and secreted from corticotropes in the anterior lobe of the pituitary gland in response to the corticotropin-releasing hormone released by the hypothalamus. ACHT consists of 39 amino acids. It stimulates the cortex of the adrenal gland, resulting in the synthesis of corticosteroids: mainly glucocorticoids, but also mineralcorticoids and, to a lesser extent, androgens. ACTH secretion is also modulated by the circadian rhythm.
Synthetic ACTH has been used to manage asthma, and can be used during acute attacks of gout, because it stimulates the body to produce and release corticosteroids (cortisol) that naturally reduce inflammation. Synthetic ACTH has also been used for patients with multiple sclerosis, West’s syndrome, ulcerative colitis and tumoral cerebral oedema (1).
Synthetic ACTH is available as cosyntropin (e.g. Cortrosyn®), containing only the first 24 amino acids of ACTH but retaining full function; and tetracosactide (e.g. Synacthen®, which was previously known as tetracosactrin in the UK).
Synthetic ACTH is also used for adrenal function testing. A single injection of synthetic ACTH should result in a rise in blood cortisol concentration in 30 minutes. The test assists with determining whether the adrenal glands are diseased or damaged or whether there is a lack of pituitary ACTH secretion.
No allergen epitopes have yet been characterised.
Adverse effects were common when natural ACTH was used, but decreased with the advent of synthetic ACTH peptides such as cosyntropin and tetracosactrin (2). This may be due to the absence of the terminal 15 amino acid chain in tetracosactrin and in cosyntropin (1).
Nonetheless, adverse reactions including anapylaxis have been reported following the administration of synthetic ACTH (3-5) including tetracosactrin (6-14) and corticotrophin (15-16). Adverse effects have included anaphylactic shock, bronchospasm, angioedema, maculopapular erythema, and urticaria (1).
Fatal anaphylaxis following intravenous injection of tetracosactid in a 14-year-old girl with bronchial asthma was reported. Adrenocorticotrophin antibodies could be demonstrated in the serum and ascitic fluid (17).
Serum-specific IgE to synthetic ACTH has been reported to be higher in patients with rheumatic disease being treated with synthetic ACTH (18).
Hypersensitivity reactions have also been reported to tetracosactrin depot preparations (tetracosactide-Zn, Zn-ACTH) (19-21). A higher incidence of allergic reactions with depot tetracosactrin may come as a result of the quaternary structure being altered by the zinc atom (1, 22). Fatal anaphylaxis after an injection of synthetic corticotropin in a patient with severe asthma was reported (23). Severe bronchial obstruction as a reaction to the administration of the tetracosactides depot-Cortrosyn and depot-Synacthen was also described (24). In ophthalmology, systemic therapy with depot tetracosactrin was reported to be associated with macular lesions (25).
An asthmatic attack and severe cardio-respiratory collapse was reported in 2 patients following administration of synthetic tetracosactide-Zn (26).
Before the advent of synthetic ACTH, treatment with porcine-derived ACTH was attempted. A patient with multiple sclerosis and a history of anaphylaxis to porcine ACTH was reported. The patient developed an immediate cutaneous hypersensitivity reaction to porcine ACTH but not to the synthetic ACTH peptide, cosyntropin. Serum IgE antibody to porcine ACTH was detected but not to cosyntropin, which corroborated skin-specific IgE tests (27).
ACTH therapy was judged to have caused subendocardial infarct in a patient (28) and chronic pancreatitis in another (29). Side-effects of ACTH have also been reported following its use in therapy of skin diseases (30).
Lymphocyte transformation has been demonstrated to be associated with severe adverse reactions occurring in patients receiving tetracosactrin-depot. Antibodies occurred commonly in all patients receiving therapy and did not correlate with adverse reactions (31).
- Vervloet D, Pradal M, Castelain M. Drug Allergy. ISBN 91-973440-0-1. Pharmacia & Upjohn Diagnostics 1999
- Wolfromm R, Herman D. Drug allergy to ACTH: its clinical manifestations; means for its prevention. [French] Sem Hop 1967;43(19):1252-7.
- Forssman O, Mulder J. Hypersensitivity to different ACTH peptides. Acta Med Scand 1973;193(6):557-9.
- Nakamura S. Case of ACTH-hypersensitivity. [Japanese] Arerugi 1966;15(4):239-44.
- Girard J, Hirt HR, Buhler U, Zachmann M, Wick H, Baumann JB, Stahl M. Long term treatment with ACTH and allergenic properties of synthetic beta-1-24 corticotrophin. Helv Paediatr Acta 1971;26(1):46-55.
- Mohr PD. Letter: Allergic reactions to tetracosactrin. Br Med J 1975;4(5989):162.
- Jensen NE, Sneddon I. Allergic intolerance to tetracosactrin. Br Med J 1969;2(5653):383-4.
- Ligumski M, Kletter-Chemo D, Penchas S. Hypersensitivity to tetracosactide. [Hebrew] Harefuah 1977;92(4):169-70.
- Charpin J, Aubert J. Allergic reactions due to Tetracosapeptide. [French] Mars Med 1969;106(11):881-2.
- Got A. Severe reaction from tetracosactrin. Med J Aust 1972;1(10):493.
- Tan DB. Severe reaction from tetracosactrin.. Med J Aust 1972;1(8):387.
- Nalobin AV, Mel'nikov VI, Vinogradova EV. Anaphylactic shock following ACTH administration. [Russian] Klin Med (Mosk) 1976;54(1):132-3.
- Obtulowicz K, Glowacka A. Hypersensitivity to synthetic ACTH (Synacthen) in patients with bronchial asthma. [Polish] Pol Tyg Lek 1974 Mar 25;29(12):473-4.
- Mauff G, Weinheimer B, Urbaschek B. Studies on the antigenicity of synthetic ACTH (beta1-24-corticotropin) in normal subjects (author's transl). [German] Arzneimittelforschung 1975;25(11):1823-6.
- Patriarca G, Venuti A, Schiavino D. Desensitizing treatment in allergy to synthetic corticotrophin: study of three cases. Acta Allergol 1974;29(6):469-73.
- Shapiro RD. Anaphylactic shock and corticotropin. Arch Ophthalmol 1972;88(6):697.
- Muller M, Fehm HL, Homoki J, Teller WM. Fatal complication of intravenous administration of synthetic adrenocorticotrophin. [German] Dtsch Med Wochenschr 1982;107(36):1353-6.
- Jonsson J, Pegelow KO. Antibodies to synthetic ACTH in asthmatic and rheumatic patients. Acta Pathol Microbiol Scand 1976;84C(5):353-64.
- Partiarca G. Allergy to tetracosactrin-depot. Lancet 1971;1(7690):138.
- Geyer G, Reimer EE. Corticotropic effectiveness and allergenicity of the synthetic ACTH tetracoacetid synacthen depot. [German] Wien Klin Wochenschr 1970;82(18):324-32.
- Binns TB. Allergy to synacthen depot. Lancet 1969;2(7629):1081.
- Oberemchenko IaV, Polikarpov BM, Klimov VA. Anaphylactic shock following the administration of ACTH of a patient with bronchial asthma. [Russian] Vrach Delo 1971;(2):53-5.
- Abjorn C, Leonhardt T. Anaphylactic shock with fatal outcome after injection of synthetic corticotropin (Synacthen Depot) in a patient with severe asthma. [Swedish] Lakartidningen 1970;67(39):4364-6.
- Roldaan AC, de Jong C. Severe bronchial obstruction as a reaction to the administration of the tetracosactides depot-Cortrosyn and depot-Synacthen. [Dutch] Ned Tijdschr Geneeskd 1981;125(8):321-3.
- Williamson J, Nuki G. Macular lesions during systemic therapy with depot tetracosactrin. Br J Ophthalmol 1970;54(6):405-9.
- Kawai M, Maekawa N. Adverse effects of synthetic ACTH (tetracosactide-Zn)--asthmatic attack and shock-report of 2 cases. [Japanese] Nihon Kyobu Shikkan Gakkai Zasshi 1975;13(11):663-70.
- Lee TM, Grammer LC, Shaughnessy MA, Patterson R. Evaluation and management of corticotropin allergy. J Allergy Clin Immunol 1987;79(6):964-8.
- Kuley M, Berkmen R. A case of subendocardial infarct in ACTH therapy. [Turkish] Turk Tip Cemiy Mecm 1954;20(12):619-23.
- Trancoso VN, Ramos JS, Barreiras J, Reis B. Chronic pancreatitis after therapy with synthetic ACTH. Am J Gastroenterol 1984;79(10):769-72.
- Brodthagen H. Side effects of ACTH in therapy of skin diseases. Ugeskr Laeger 1954;116(9):334-40.
- Glass D, Roffe L, Maini RN, Wraith DG, Nuki G. Adverse reactions to Zn1-24 ACTH therapy associated with specific cellular immunity. Clin Exp Immunol 1975;20(1):55-63.